Hello everyone, I want to ask for your expert opinion about a patient we are having trouble with in our outpatient clinic. The patient is currently taking Biktarvy and has been on this regimen for many months. The patient is adamant that they are adherent to therapy. This is confirmed with the pharmacy and pill counting. The patient stores the Biktarvy in a cool, dry place, and takes it correctly. Despite this, the patient has not be able to achieve an undetectable viral load. He persistently has a low level viremia, mostly below 500 copies/mL. He came to us with AIDS with a CD4 count less than 100 cells/mm3. His CD4 count now is >200 cells/mm3. He has not other infections. Genosure Archive results show he is pansensitive. We have not been able to obtain PhenoSense results because his viral load is too low. Recently, a healthcare provider on our HIV team decided to add Prezcobix to the Biktarvy to see if the additional antiretoviral can get the patient to undetectable levels. Believe it or not, the patient is still not undetectable. I am not sure what to do next. Any ideas would be very helpful!Thank you in advance for reading this message and your contributions. Elif
I recently had a sort of similar patient with many years of non adherence to biktarvy who came to me in a new pregnancy still not virally supressed. I had a similar experience, brought me her pill boxes with meds, never misses a dose, and we could not explain it. Not enough to get an INST genotype resistance test but I finally changed her to dolutegravir/descovy and she was undetectgable a week later for the first time in years.
hi - some thoughts: 1. drug drug interactions like with a multi vitamin or calcium or tums? other medications that the pt is on.2. Are you VL with other pts good? We have a lab issue. Maybe send the pt to do a vl at an outside lab.3. Is the pt taking any herbs? 4. Is this the pt's first regimen? if not - was the pt ever undetectable?Hope these help.
We sometimes see consistent low level viremia in patients with large latent viral populations, presumably due to spontaneous release of virus from CD4 cells that become active. Yet, in these cases, the HIV RNA is typically quite low. This may be the reason if the HIV RNA is usually below 100 or so. Certainly, adding another agent would not be helpful in eliminating the viremia. However, if the viral load is above this level consistently, I would suspect another reason., as Sara indicates above.
Hi Elif,I would recommend screening the patient to see if they are taking the medication at the same time each day and if they are taking any over the counter supplements. The elimination half life is longer for bictegravir, however, shorter for tenofovir AF and emtricitabine; Any multivitamin, minerals, antacids, calcium, iron should be separated from the drug by taking the Biktarvy 2 hours before or 6 hours after. Depending on the source of information, some sources would state ok to take together, however, data also is available showing up to a 43% drop in AUC. I mark the labels as Biktarvy 2 hours before or 6 hours after as the DHHS guidelines are also not consistent depending on which section you review (INSTI as a class, INSTI DDI, etc.) Ideally, would screen for St. Johns Wort, any herbals, teas or natural products for induction concerns.I would recommend also checking the bottle (physically) to ensure the strength is correct. Recently ISMP reported mix-up of adult and pediatric Biktarvy and the wrong strength had actually been dispensed as pediatric strength for an adult patient as the bottles appear similar. This is to check if the pharmacy dispensed the correct product by physically verifying the bottle. We have also received the wrong strength directly prescribed by clinics to the pharmacy, likely by prescribers who are overworked, inadequately staffed. I would not be surprised if a 'Biktarvy' prescription called into a pharmacy without a strength listed (I have received these electronically as well as verbally) gets entered incorrectly by a pharmacy technician and gets incorrectly checked by a pharmacist that is not familiar with HIV medications. https://www.pharmacytimes.com/view/education-can-preventmix-ups-between-adult-pediatric-biktarvy-productsHIV-1 Virologic Rebound Due to Coadministration of Divalent Cations and Bictegravir
------------------------------Debbie Nguyen, PharmD, AAHIVP------------------------------
------------------------------Elif Özdener-Poyraz, PharmD, MPH, BCACP, AAHIVPAmbulatory Care Pharmacist------------------------------